It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Depression Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 12-27-2006, 05:47 PM   #1
Junior Member
(male)
 
Join Date: Dec 2006
Location: NYC,USA
Posts: 24
Ruminator HB User
5htp and SAMe problems

Hello all, first post. I struggle with depression/anxiety/mood-instability...quite badly. I'm 24 - been off/on SSRI's since age 15. Took xanax regularly 2 years back, now it stays in my pocket though is rarely taken. Was on Lamictal for 2 days earlier this month as a mood stabilizer. Canned that, sent my shrink and therapist packing (with good cause...not capricious)

Now, for the past few weeks I'm only taking 50mg of 5-htp and 400mg of SAMe to cope...along with a multivitamin that SHOULD provide enough B-complex to rule out any issues with the 5-htp. I exercise regularly, eat healthier than the average American, and basically cut out binge drinking. But, suddenly I find myself almost catatonic. Dazed, but not sleepy. Very down, don't really give a **** about anything, but not depressed enough to be able to cry or actually harm myself. I almost decided not to register my account just now as it prompted me for a screen name and I sat staring blankly at the computer. I'm just entirely disinterested and easily discouraged, but non-emotional...I'm not sad...I'm just very...completely disaffected. I can smile when I want during conversation, but it's labored and contrived. I feel very disconnected...and there is a small small part of me somewhere that is still alive enough to realize, recognize, and dislike it...rationally, not emotionally.

Any feedback on firsthand experience with 5htp and/or SAMe would be great. Both positive and negative. And please...don't tell me that I should return to my shrink or therapist or read Dianetics or consult Dr. Phil or accept Lord Aquaman as my savior, etc, etc.. Although I may be willing to do one or more of those things. Thanks.

Last edited by Ruminator; 12-27-2006 at 06:06 PM.

 
Sponsors Lightbulb
   
Old 12-28-2006, 08:42 AM   #2
Veteran
(female)
 
Join Date: Dec 2006
Location: IL
Posts: 473
CaringMom HB User
Re: 5htp and SAMe problems

Sorry to hear you are feeling so down and that you have yet to find a therapist/couselor you are comfortable with. At least you have taken the first step in admitting that you are depressed and suffer. I'm sorry that I cannot give you any feedback on the meds you are currently taking. Just wanted to tell you to keep at it. Hopefully you wil find the right combination for you. I know what you mean by feeling dazed. I go through that at times. Just kind of numb and low. I think everyone has experienced that feeling at one time or another. Are you at a job that you despise? Anything going on that could be making you feel this way? We all need to try to find out the why's and what's to our problems to begin healing. This is very difficult, I know. Good luck and take care.

 
Old 12-28-2006, 05:21 PM   #3
Newbie
(female)
 
Join Date: Aug 2006
Location: Brooklyn, NY, USA
Posts: 1
Siren333 HB User
Re: 5htp and SAMe problems

I have taken Sam-e and 5HTP, but never simultaneously so I may not be of any help. Actually I found that 5HTP makes me more anxious and depressed so I've stopped taking it. I'm thinking that maybe 400mg of Sam-e is too much while being mixed with the 5HTP? Have you tried taking maybe 200 instead? I'm not sure if that would help, but it might be worth a try. Also, I have heard that St. John's Wort and 5HTP work very well together, you might want to look into that. I'm sorry to hear that you are feeling the way you are, I've been there before and it's a very odd state of mind to be in I hope things get better

 
Old 12-29-2006, 11:23 AM   #4
Junior Member
(male)
 
Join Date: Dec 2006
Location: NYC,USA
Posts: 24
Ruminator HB User
Re: 5htp and SAMe problems

I'm self-employed and have a lot of down time...I'll go several days with no work...which is bad for me. I'm thinking of switching to another line of work, or going back to school...I'm just not really sure what to do or where to start though. So, situationally, it makes sense that I'm not feeling spectacular.

I'm beginning to think that the 5htp is the problem. I was taking only SAMe for a while, and things seemed to be going well then. Not sure why I added the 5htp...guess I was feeling adventurous. But these things are no joke - YES they are over the counter...but they are still drugs. Siren, do you take anything now?

Thank you both for your replies. I'm gonna try cutting out the 5htp, keep going with the SAMe (maybe lower dose), keep on exercising, and try to fill my time with mildly productive things until I figure out what I want to do with my life. And I'll keep frequenting this board - glad I found it.

 
Old 12-29-2006, 11:54 AM   #5
Senior Veteran
(female)
 
jojo's Avatar
 
Join Date: Mar 2006
Location: California
Posts: 2,831
jojo HB Userjojo HB Userjojo HB Userjojo HB Userjojo HB Userjojo HB Userjojo HB Userjojo HB Userjojo HB Userjojo HB Userjojo HB User
Re: 5htp and SAMe problems

Hi okay had to giggle with the last part of your first post....Lord Aquaman...lol...to good!

Anyways yes you should cut back on the 5htp or just stop it. Especailly if you are dong the SAME and doing good on that...

I would imagine you did searches on both of them before you started...

I did SAME then I stopped that and tried 5htp...it did kind of make me tired...and rummy a little...The lady at the health food store told me to do 100 at night...I tried during the day and napped....

No real big side effects for either of them...but you know eveyone's bodies and minds are different...

thought I would share with you that through a company called "Vitamin Shoppe" you can purchase SAME alot cheaper than the health food store...

Hope you feel better soon!!


 
Old 01-01-2007, 04:02 PM   #6
Junior Member
(female)
 
Join Date: Nov 2006
Posts: 43
bloodyhell HB User
Re: 5htp and SAMe problems

I took SAMe and I seemed to get stomach aches, so I stopped, but the doc said it was better than 5-HTP at getting at the cause of depression. I don't know. If I could figure out what is the cause of depression, I wouldn't be here.
I take 100 mg 5-HTP in the day, no bad effects. It seems to work well for me.
I take melatonin at night. It gives me dreams, I guess that's a sign that I am in REM.
Also, I have just discovered a homeopathic liquid, v-C 15, (reckeweg.de) that works well for me. I don't take any of this long term, that is, I only take it long enough to climb out of the hole.
I have tried St. Johns Wort, but I got hyper on it.

I think that exercise and keeping away from a lousy diet, plus supplements and no alcohol or caffeine are all helping. Some speculate that depression may be strongly related to low thyroid function, or a generally rundown constitution--the reckeweg product is a good safe tonic for me.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Anyone with 5HTP knowledge luvmylife Alternative Medicine 4 02-19-2010 10:52 PM
5HTP The Cure or Danger? luvmylife Anxiety 0 02-02-2010 09:51 AM
Lexapro 10mg to 5htp how to? knight180 Anxiety 0 01-21-2010 08:26 PM
quick question about 5HTP, Rhodiola, and Fish Oil seekingwellness Alternative Medicine 1 03-14-2008 10:10 AM
tmg,dmg,5htp,trytophan,dhea... ? Iss Depression 8 10-10-2005 03:19 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



flamesabers (79), Phoenix (43), keenobserver (20), katlin09 (13), Diverdan8 (11), WhistleDixie (10), cuddles1 (9), neveragain444 (9), rosequartz (9), blessed824 (9)

Site Wide Totals

teteri66 (1180), MSJayhawk (1011), Apollo123 (909), Titchou (856), janewhite1 (823), Gabriel (761), ladybud (755), midwest1 (669), sammy64 (668), BlueSkies14 (607)



All times are GMT -7. The time now is 10:31 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!